Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 154, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 21, 2009, 4:48 PM CDT for Lawrence County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2009, 4:48 PM CDT (21:48 UTC)
- Expired
- Sep 21, 2009, 11:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 212148 FFWSGF MOC109-220400- /O.NEW.KSGF.FF.W.0154.090921T2148Z-090922T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 448 PM CDT MON SEP 21 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... LAWRENCE COUNTY IN SOUTHWEST MISSOURI... * UNTIL 1100 PM CDT. * AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THESE THUNDERSTORMS HAVE ALREADY PRODUCED A HALF INCH TO THREE QUARTERS OF AN INCH OF RAIN IN A SHORT PERIOD OF TIME. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... HIGHWAY 97 AT THE SPRING RIVER NORTH OF STOTTS CITY... HIGHWAY 97 JUST SOUTH OF STOTTS CITY... HIGHWAY 97 JUST SOUTH OF HIGHWAY 37 AT PIERCE CITY. ADDITIONAL HEAVY RAINFALL IS EXPECTED ACROSS LAWRENCE COUNTY WHICH WILL FALL IN AREAS THAT WERE HIGHLY IMPACTED WITH THIS WEEKENDS RAINFALL. RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE AND WILL LIKELY LEAD TO FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 3693 9407 3729 9405 3728 9361 3692 9362 $$ LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:04 PM CDT, 44 minutes earlier.
Area forecast discussion, Sep 21, 4:04 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT MON SEP 21 2009
.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY RAIN AND THE
POTENTIAL OF FLASH FLOODING TONIGHT IS THE FORECAST HIGHLIGHT.
NUMEROUS THUNDERSTORMS HAVE DEVELOPED AHEAD OF A COLD FRONT IN
EASTERN KANSAS. THIS FRONT HAS STEADILY PUSHED EAST WITH AN UPPER
LEVEL SHORTWAVE DIGGING INTO EASTERN COLORADO. THE AIRMASS AHEAD
OF THE FRONT REMAINS MOIST AND UNSTABLE WITH PRECIPITABLE WATER
VALUES OVER AN INCH AND A HALF AND CAPE VALUES NEAR 1500 J/KG
AHEAD OF THE ONGOING CONVECTION. SEVERE THREAT SHOULD WANE
TONIGHT WITH LOSS OF DAYTIME HEATING WITH PRIMARY HAZARD
TRANSITIONING TO FLASH FLOODING WITH EFFICIENT PRECIPITATION
PROCESSES DEVELOPING. FLASH FLOOD WATCH HAS BEEN EXTENDED TO
COVER ENTIRE COUNTY WARNING AREA.
CUTOFF UPPER LEVEL LOW IS ANTICIPATED TO DEVELOP OVER WESTERN
KANSAS. THIS LOW WILL SLOWLY MOVE THROUGH THE CENTRAL PLAINS
THROUGH THE WEEK BRINGING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS TO SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH
THE WEEK. LATE IN THE WEEK AN UPPER LEVEL SHORTWAVE MOVING
THROUGH THE MAIN BELT OF WESTERLIES WILL KICK THE UPPER LEVEL LOW
INTO THE MIDWEST BRINGING AN END TO PRECIPITATION CHANCES. BELOW
NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION ARE EXPECTED
THROUGH THE WEEK.
ANGLE
&&
.AVIATION...
THUNDERSTORMS HAVE DEVELOPED AHEAD OF A COLD FRONT IN CENTRAL
KANSAS. THIS LINE OF THUNDERSTORMS WILL CONTINUE TO TRACK EAST.
IFR VISIBILITIES WILL BE POSSIBLE NEAR THUNDERSTORMS WITH
THUNDERSTORMS PRODUCING HEAVY RAINFALL. THE COLD FRONT WILL MOVE
THROUGH THE AERODROMES DURING THE EVENING AND OVERNIGHT HOURS
BRINGING A WIND SHIFT TO THE NORTH. BEHIND THE FRONT CEILINGS
WILL LOWER WITH AN EXTENDED PERIOD OF MVFR AND IFR CEILINGS
EXPECTED.
ANGLE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Sep 21, 2:36 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 236 PM CDT MON SEP 21 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 236 PM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG A LINE ACROSS SOUTHEAST KANSAS INTO THE MISSOURI OZARKS. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION TO THE POTENTIAL OF SEVERE STORMS...HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE AS SEVERAL WAVES OF THUNDERSTORMS MOVE THROUGH FROM THIS AFTERNOON THROUGH TONIGHT. THE THUNDERSTORMS WILL LIKELY WEAKEN LATER THIS EVENING AS THE INSTABILITY DECREASES AND WILL LIKELY TRANSITION INTO MORE OF A HEAVY RAIN EVENT AT THAT TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT FROM TUESDAY THROUGH SATURDAY. LOW PRESSURE IS EXPECTED TO GRADUALLY TRACK THROUGH THE PLAINS...EVENTUALLY PROGRESSING EAST TOWARDS THE OZARKS LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THE REMAINDER OF THE AFTERNOON THROUGH THE EARLY EVENING...MAINLY WEST OF AN OSAGE BEACH TO BRANSON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Local storm report, Sep 21, 2:33 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 4 NW ICONIUM 38.15N 93.60W
09/21/2009 ST. CLAIR MO PUBLIC
TREES AND POWERLINES DOWN.
&&
LINDENBERGLocal storm report, Sep 21, 2:38 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 3 E FLEMINGTON 37.80N 93.45W
09/21/2009 E1.00 INCH POLK MO CO-OP OBSERVER
QUARTER SIZE HAIL
&&
ANGLELocal storm report, Sep 21, 2:59 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL GRAVOIS MILLS 38.31N 92.83W
09/21/2009 E0.75 INCH MORGAN MO PUBLIC
ALSO REPORTED WINDS FROM 40 TO 50 MPH.
&&
CCROWESpecial weather statement, Sep 21, 3:03 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 303 PM CDT MON SEP 21 2009 MOZ056-057-069-212100- CAMDEN MO-MILLER MO-MORGAN MO- 303 PM CDT MON SEP 21 2009 ...SIGNIFICANT WEATHER ALERT FOR CAMDEN...EASTERN MORGAN AND MILLER COUNTIES... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS WITH A POSSIBLE TORNADO ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF SYRACUSE TO 4 MILES WEST OF BARNETT TO 4 MILES SOUTH OF ROACH...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. 50 MPH WINDS AND DIME SIZE HAIL WAS REPORTED WITH THESE STORMS IN GRAVOIS MILLS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. WISE
Local storm report, Sep 21, 3:36 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLASH FLOOD PITTSBURG 37.41N 94.70W
09/21/2009 CRAWFORD KS LAW ENFORCEMENT
PITTSBURG PD REPORTED NUMEROUS STALLED CARS DUE TO FLASH
FLOODING.
&&
CCROWELocal storm report, Sep 21, 4:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HEAVY RAIN PITTSBURG 37.41N 94.70W
09/21/2009 M3.80 INCH CRAWFORD KS CO-OP OBSERVER
&&
ANGLEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:25 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 24 hr |
| Sep 21, 4:00 AM CDT | Dense Fog Advisory | SGF | Barry, Benton, Camden, Cedar, Christian, Dade and 23 more | 5 hr |
| Sep 21, 9:48 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 27 min |
| Sep 21, 12:54 PM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
| Sep 21, 1:05 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 25 min |
| Sep 21, 1:55 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 40 min |
| Sep 21, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 61 min |
| Sep 21, 2:24 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 36 min |
| Sep 21, 2:30 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory | 46 min |
| Sep 21, 3:40 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Sep 21, 3:49 PM CDT | Areal Flood Warning | SGF | Vernon | 5 hr |
| Sep 21, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 17 min |
| Sep 21, 5:14 PM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| Sep 21, 5:25 PM CDT | Flash Flood Warning | SGF | Greene | 6 hr |
| Sep 21, 6:26 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 64 min |
| Sep 21, 6:53 PM CDT | Flash Flood Warning | SGF | Laclede, Webster, Wright | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.